Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 5:55 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 5:55 PM MST (00:55 UTC)
- Expired
- Aug 20, 2018, 6:45 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS55 KTWC 210055
SVRTWC
AZC019-210145-
/O.NEW.KTWC.SV.W.0087.180821T0055Z-180821T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
555 PM MST MON AUG 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 645 PM MST.
* At 555 PM MST, a severe thunderstorm was located near East
Sahuarita, or 15 miles northeast of Green Valley, moving west at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, Littletown, Summit, Drexel-Alvernon, East
Sahuarita, Corona De Tucson, Tucson International Airport and San
Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 267 and 279.
Interstate 19 between mile markers 49 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0055Z 111DEG 5KT 3201 11084
HAIL...1.00IN
WIND...60MPH
$$
RH2 follow-up statements
175
WWUS55 KTWC 210115
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
615 PM MST MON AUG 20 2018
AZC019-210145-
/O.CON.KTWC.SV.W.0087.000000T0000Z-180821T0145Z/
Pima-
615 PM MST MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 614 PM MST, a severe thunderstorm was located near Summit, or 14
miles northeast of Green Valley, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Sahuarita, Littletown, Summit, Drexel-Alvernon, East
Sahuarita, Corona De Tucson, Tucson International Airport and San
Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 267 and 279.
Interstate 19 between mile markers 49 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0114Z 111DEG 5KT 3202 11087
HAIL...1.00IN
WIND...60MPH
$$
RH791
WWUS55 KTWC 210144
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
644 PM MST MON AUG 20 2018
AZC019-210154-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-180821T0145Z/
Pima-
644 PM MST MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
The storm which prompted the warning has moved west out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0144Z 111DEG 5KT 3203 11090
$$
RHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 1:44 PM MST, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 144 PM MST Mon Aug 20 2018 .SYNOPSIS...High pressure overhead will shift east of our area through Tuesday, setting up a moist southerly monsoonal flow and increased thunderstorm chances across southeast Arizona. Some storms will produce heavy rain and gusty winds. Meanwhile, daytime temperatures will ease back to near or below average. && .DISCUSSION...While 12Z sounding this morning at KTUS showed precipitable water values lower than Sunday, water vapor satellite showing moist plume south of the border is gradually encroaching northward. Models in general agreement that high pressure aloft will shift eastward increasing the southerly flow over Arizona this week to help usher in the moisture. A couple of subtle features seen on water vapor imagery should help boost storm coverage but timing of these features is not agreed upon by model solutions and has created a disparity in PoP guidance values into Tuesday. As of noon, higher resolution models were more consistent developing majority of storms south of I-10 this afternoon and moving storms west or northwest through the evening hours. Storms are currently forming outside of those areas over the high terrain from the Rim to the Chiricahuas right along the moisture boundary shown on water vapor satellite which is coincident with the instability gradient. The upper level support should ultimately show favor to points farther south and west, and will keep that trend going for the evening hours. Models are actually in better agreement with thunderstorm chances Tuesday night and Wednesday as a more significant feature moving north out of Mexico, or at least a portion of it, takes aim on southeast Arizona to enhance thunderstorm chances. Continued southerly flow the rest of the work week and into the weekend will keep scattered thunderstorms in the forecast, and nighttime storms are also a possibility in abundant moisture. The moisture and storms should keep daytime temperatures at or below average. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds this afternoon and evening with bases around 8k-12k ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to scattered TSRA/SHRA to continue to develop this afternoon, with the mountains south and east of KTUS being the favored areas initially before spreading to the west/northwest through the evening. WLY/NWLY SFC winds generally remaining less than 12 kts, except for around thunderstorms where gusty outflows will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be better suited for shower and thunderstorm development this week as flow aloft becomes more southerly and increases moisture across the area. Some storms will be capable of producing heavy rainfall. Terrain driven 20-ft winds persist at less than 15 mph, except in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && KD/JKP Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 4:09 PM MST, 1 hour 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 409 PM MST MON AUG 20 2018 AZZ504-507-514-210000- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 409 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 500 PM MST... At 409 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Tanque Verde, or 26 miles east of Tucson, moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rita Ranch and Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3228 11050 3214 11036 3191 11059 3211 11080 TIME...MOT...LOC 2309Z 049DEG 10KT 3217 11050 LEINS
Special weather statement, Aug 20, 4:11 PM MST, 1 hour 44 minutes before
Special Weather Statement National Weather Service Tucson AZ 411 PM MST MON AUG 20 2018 AZZ504-507-514-210000- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 411 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 500 PM MST... At 411 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles north of Tanque Verde, or 16 miles east of Oro Valley, moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Tanque Verde, Catalina Foothills, Sabino Canyon, Mount Lemmon/Summerhaven, Seven Falls and Saguaro National Park East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3249 11069 3228 11050 3211 11080 3233 11095 TIME...MOT...LOC 2311Z 049DEG 10KT 3238 11069 LEINS
Special weather statement, Aug 20, 4:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST MON AUG 20 2018
AZZ504-507-508-513-514-210100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
457 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 600 PM MST...
At 456 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to 17 miles east of
Littletown to 7 miles northeast of Benson. Movement was south at 10
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tucson, Benson, Littletown, Drexel-Alvernon, Tanque Verde, Kartchner
Caverns State Park, Rita Ranch, Vail, Davis-Monthan Air Force Base,
I-10 And Texas Canyon, Saint David, Seven Falls, Mescal, Saguaro
National Park East, St. David and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3217 11095 3192 11063 3181 11023 3209 11004
3221 11046 3238 11073
TIME...MOT...LOC 2356Z 353DEG 9KT 3233 11078 3213 11058 3202 11020
LEINSSpecial weather statement, Aug 20, 5:12 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST MON AUG 20 2018
AZZ503-504-515-210115-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
512 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 615 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Tubac, or 13 miles southwest of Green Valley,
moving southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tubac, Junction Of Highway 286 And Arivaca Road, Arivaca Lake,
Arivaca and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 11146 3188 11160 3189 11111 3161 11104
3144 11142
TIME...MOT...LOC 0012Z 060DEG 11KT 3175 11121
LEINSSpecial weather statement, Aug 20, 5:31 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 531 PM MST MON AUG 20 2018 AZZ507-513-210100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 531 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 600 PM MST... At 531 PM MST, Doppler radar was tracking a strong thunderstorm near Huachuca City, or 9 miles north of Sierra Vista, moving southwest at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Fort Huachuca and Whetstone. LAT...LON 3181 11026 3161 11024 3156 11044 3183 11044 TIME...MOT...LOC 0031Z 067DEG 4KT 3169 11033 GL
Special weather statement, Aug 20, 5:47 PM MST, 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 547 PM MST MON AUG 20 2018 AZZ504-507-513-210145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 547 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 645 PM MST... At 546 PM MST, Doppler radar was tracking a strong thunderstorm near Summit, or 13 miles south of Tucson. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Sahuarita, East Sahuarita, Littletown, Drexel-Alvernon, Summit, South Tucson, Rita Ranch, San Xavier Mission, Vail, Corona De Tucson and Tucson International Airport. LAT...LON 3204 11061 3187 11072 3198 11107 3222 11096 TIME...MOT...LOC 0046Z 109DEG 3KT 3204 11087 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:04 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 20, 5:12 PM MST | Special Weather Statement | TWC | Santa Cruz | 63 min |
| Aug 20, 5:31 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 20, 5:47 PM MST | Special Weather Statement | TWC | 58 min | |
| Aug 20, 5:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 20, 6:11 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 20, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 20, 6:33 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 6:45 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 2 hr |
| Aug 20, 6:53 PM MST | Special Weather Statement | TWC | Pima | 67 min |
| Aug 20, 7:04 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 21, 4:01 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 21, 4:10 AM MST | Special Weather Statement | TWC | Graham | 50 min |
| Aug 21, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Aug 21, 2:39 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 21, 2:59 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 21, 3:14 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 21, 4:02 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.